Alert archive / Iowa / Freeze Warnings in 2011

Freeze Warning 2, NWS Des Moines, IA

September 14, 20117 counties in Iowa

NWS Des Moines, IA issued this freeze warning at Sep 14, 2011, 3:52 AM CDT for 7 counties in Iowa. It took effect at Sep 15, 2011, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2011, 3:52 AM CDT (08:52 UTC)
In effect from
Sep 15, 2011, 1:00 AM CDT
Expired
Sep 15, 2011, 8:00 AM CDT
In force
7 hr
Issued by
NWS Des Moines, IA

Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

025 
WWUS73 KDMX 140852
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
352 AM CDT WED SEP 14 2011

...HARD FREEZE POSSIBLE BY THURSDAY MORNING IN NORTHERN IOWA...

.AN UNSEASONABLY COLD CANADIAN AIR MASS IS FORECAST TO FILTER
INTO THE STATE TODAY AND TONIGHT. AS A RESULT...TEMPERATURES
LATE TONIGHT THROUGH THURSDAY MORNING ARE FORECAST TO REMAIN
BELOW FREEZING FOR AN EXTENDED PERIOD ACROSS FAR NORTHERN
IOWA...LEADING TO THE POTENTIAL FOR A HARD FREEZE IN SOME AREAS.
IN ADDITION...SIGNIFICANT FROST COVERAGE IS LIKELY OVER PORTIONS
OF CENTRAL TO NORTH CENTRAL IOWA.

IAZ004>007-015>017-141700-
/O.UPG.KDMX.FZ.A.0001.110915T0600Z-110915T1300Z/
/O.NEW.KDMX.FZ.W.0002.110915T0600Z-110915T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY
352 AM CDT WED SEP 14 2011

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TIMING...A STRONG COLD FRONT WILL PROPEL SOUTH ACROSS THE STATE
  TODAY AND IS FORECAST TO BRING UNSEASONABLY COLD TEMPERATURES TO
  THE AREA BY TONIGHT. TEMPERATURES LOOK TO DROP BELOW FREEZING
  BY AROUND MIDNIGHT TONIGHT AND REMAIN BELOW FREEZING THROUGH
  SHORTLY AFTER SUNRISE THURSDAY MORNING.

* TEMPERATURE...LOW TEMPERATURES TONIGHT ARE ANTICIPATED TO RANGE
  IN THE UPPER 20S TO AROUND 30 DEGREES.

* IMPACTS...AN EXTENDED PERIOD OF BELOW FREEZING TEMPERATURES MAY
  LEAD TO DAMAGED CROPS AND OTHER DELICATE
  VEGETATION...POTENTIALLY ENDING THE GROWING SEASON IN NORTHERN
  IOWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

PODRAZIK

IAZ023>028-033>039-044>050-141700-
/O.NEW.KDMX.FR.Y.0005.110915T0600Z-110915T1300Z/
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION...
HAMPTON...ALLISON...WAVERLY...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO...
DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...
TOLEDO
352 AM CDT WED SEP 14 2011

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY. 

* TIMING...A STRONG COLD FRONT WILL PROPEL SOUTH ACROSS THE STATE
  TODAY AND IS FORECAST TO BRING UNSEASONABLY COLD TEMPERATURES TO
  THE AREA BY TONIGHT. TEMPERATURES LOOK TO DROP INTO THE MIDDLE
  30S BY AROUND MIDNIGHT TONIGHT AND CONTINUE THROUGH SHORTLY
  AFTER SUNRISE THURSDAY MORNING.

* TEMPERATURE...LOW TEMPERATURES TONIGHT ARE ANTICIPATED TO RANGE
  FROM THE LOWER TO MIDDLE 30S.

* IMPACTS...WIDESPREAD FROST MAY LEAD TO THE DAMAGE OF DELICATE
  CROPS AND OTHER SUSCEPTIBLE VEGETATION IF LEFT UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

PODRAZIK
6 follow-up statements
430 
WWUS73 KDMX 140917
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
417 AM CDT WED SEP 14 2011

...HARD FREEZE POSSIBLE BY THURSDAY MORNING IN NORTHERN IOWA...

.AN UNSEASONABLY COLD CANADIAN AIR MASS IS FORECAST TO FILTER
INTO THE STATE TODAY AND TONIGHT. AS A RESULT...TEMPERATURES LATE
TONIGHT THROUGH THURSDAY MORNING ARE FORECAST TO REMAIN BELOW
FREEZING FOR AN EXTENDED PERIOD ACROSS FAR NORTHERN IOWA...
LEADING TO THE POTENTIAL FOR A HARD FREEZE IN SOME AREAS. IN
ADDITION...SIGNIFICANT FROST COVERAGE IS LIKELY OVER PORTIONS OF
CENTRAL TO NORTH CENTRAL IOWA.

IAZ004>007-015>017-141730-
/O.CON.KDMX.FZ.W.0002.110915T0600Z-110915T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY
417 AM CDT WED SEP 14 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY...

* TIMING...A STRONG COLD FRONT WILL PROPEL SOUTH ACROSS THE 
  STATE TODAY AND IS FORECAST TO BRING UNSEASONABLY COLD 
  TEMPERATURES TO THE AREA BY TONIGHT. TEMPERATURES LOOK TO DROP 
  BELOW FREEZING BY AROUND MIDNIGHT TONIGHT AND REMAIN BELOW 
  FREEZING THROUGH SHORTLY AFTER SUNRISE THURSDAY MORNING. 

* TEMPERATURE...LOW TEMPERATURES TONIGHT ARE ANTICIPATED TO 
  RANGE IN THE UPPER 20S TO AROUND 30 DEGREES. 

* IMPACTS...AN EXTENDED PERIOD OF BELOW FREEZING TEMPERATURES 
  MAY LEAD TO DAMAGED CROPS AND OTHER DELICATE VEGETATION... 
  POTENTIALLY ENDING THE GROWING SEASON IN NORTHERN IOWA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

IAZ023>028-033>039-044>050-141730-
/O.CON.KDMX.FR.Y.0005.110915T0600Z-110915T1300Z/
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION...
HAMPTON...ALLISON...WAVERLY...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO...
DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...
TOLEDO
417 AM CDT WED SEP 14 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY...

* TIMING...A STRONG COLD FRONT WILL PROPEL SOUTH ACROSS THE 
  STATE TODAY AND IS FORECAST TO BRING UNSEASONABLY COLD 
  TEMPERATURES TO THE AREA BY TONIGHT. TEMPERATURES LOOK TO DROP 
  INTO THE MIDDLE 30S BY AROUND MIDNIGHT TONIGHT AND CONTINUE 
  THROUGH SHORTLY AFTER SUNRISE THURSDAY MORNING. 

* TEMPERATURE...LOW TEMPERATURES TONIGHT ARE ANTICIPATED TO 
  RANGE FROM THE LOWER TO MIDDLE 30S. 

* IMPACTS...WIDESPREAD FROST MAY LEAD TO THE DAMAGE OF DELICATE 
  CROPS AND OTHER SUSCEPTIBLE VEGETATION IF LEFT UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

PODRAZIK
839 
WWUS73 KDMX 141729
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
ISSUED BY NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1229 PM CDT WED SEP 14 2011

...HARD FREEZE POSSIBLE BY THURSDAY MORNING IN NORTHERN IOWA...

.AN UNSEASONABLY COLD CANADIAN AIR MASS IS FORECAST TO FILTER
INTO THE STATE TODAY AND TONIGHT. AS A RESULT...TEMPERATURES LATE
TONIGHT THROUGH THURSDAY MORNING ARE FORECAST TO REMAIN BELOW
FREEZING FOR AN EXTENDED PERIOD ACROSS FAR NORTHERN IOWA...
LEADING TO THE POTENTIAL FOR A HARD FREEZE IN SOME AREAS. IN
ADDITION...SIGNIFICANT FROST COVERAGE IS LIKELY OVER PORTIONS OF
CENTRAL TO NORTH CENTRAL IOWA.

IAZ004>007-015>017-150130-
/O.CON.KDMX.FZ.W.0002.110915T0600Z-110915T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY
1229 PM CDT WED SEP 14 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY...

* TIMING...A STRONG COLD FRONT IS MOVING SOUTH ACROSS THE STATE
  TODAY AND IS FORECAST TO BRING UNSEASONABLY COLD TEMPERATURES TO
  THE AREA BY TONIGHT. TEMPERATURES WILL DROP BELOW FREEZING
  AROUND 3 OR 4 AM THURSDAY MORNING...AND REMAIN BELOW FREEZING
  UNTIL AFTER SUNRISE.

* TEMPERATURE...LOW TEMPERATURES TONIGHT ARE ANTICIPATED TO 
  RANGE IN THE UPPER 20S TO AROUND 30 DEGREES. 

* IMPACTS...AN EXTENDED PERIOD OF BELOW FREEZING TEMPERATURES 
  MAY LEAD TO DAMAGED CROPS AND OTHER DELICATE VEGETATION... 
  POTENTIALLY ENDING THE GROWING SEASON IN NORTHERN IOWA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

IAZ023>028-033>039-044>050-150130-
/O.CON.KDMX.FR.Y.0005.110915T0600Z-110915T1300Z/
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION...
HAMPTON...ALLISON...WAVERLY...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO...
DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...
TOLEDO
1229 PM CDT WED SEP 14 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY...

* TIMING...A STRONG COLD FRONT IS MOVING SOUTH ACROSS THE STATE
  TODAY AND IS FORECAST TO BRING UNSEASONABLY COLD TEMPERATURES TO
  THE AREA BY TONIGHT. TEMPERATURES LOOK TO DROP INTO THE MIDDLE
  30S AROUND 3 OR 4 AM THURSDAY MORNING...AND CONTINUE THROUGH
  SHORTLY AFTER SUNRISE.

* TEMPERATURE...LOW TEMPERATURES TONIGHT ARE ANTICIPATED TO 
  RANGE FROM THE LOWER TO MIDDLE 30S. 

* IMPACTS...WIDESPREAD FROST MAY LEAD TO THE DAMAGE OF DELICATE 
  CROPS AND OTHER SUSCEPTIBLE VEGETATION IF LEFT UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
755 
WWUS73 KDMX 142108
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
408 PM CDT WED SEP 14 2011

...HARD FREEZE POSSIBLE BY THURSDAY MORNING IN NORTHERN IOWA...

.AN UNSEASONABLY COLD CANADIAN AIR MASS IS FORECAST TO CONTINUE
TO MOVE INTO THE STATE TONIGHT. AS A RESULT...TEMPERATURES LATE
TONIGHT THROUGH THURSDAY MORNING ARE FORECAST TO REMAIN BELOW
FREEZING FOR AN EXTENDED PERIOD ACROSS FAR NORTHERN IOWA...
LEADING TO THE POTENTIAL FOR A HARD FREEZE IN SOME AREAS. IN
ADDITION...SIGNIFICANT FROST COVERAGE IS LIKELY OVER PORTIONS OF
CENTRAL TO NORTH CENTRAL IOWA.

IAZ004>007-015>017-150515-
/O.CON.KDMX.FZ.W.0002.110915T0600Z-110915T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY
408 PM CDT WED SEP 14 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY...

* TIMING...A COLD AIRMASS IS BUILDING INTO THE STATE...AND IS
  FORECAST TO BRING UNSEASONABLY COLD TEMPERATURES TO THE AREA
  TONIGHT. TEMPERATURES WILL DROP BELOW FREEZING AROUND 3 OR 4 AM
  THURSDAY MORNING...AND REMAIN BELOW FREEZING UNTIL AFTER
  SUNRISE.

* TEMPERATURE...LOW TEMPERATURES TONIGHT ARE ANTICIPATED TO 
  RANGE IN THE UPPER 20S TO AROUND 30 DEGREES. 

* IMPACTS...AN EXTENDED PERIOD OF BELOW FREEZING TEMPERATURES 
  MAY LEAD TO DAMAGED CROPS AND OTHER DELICATE VEGETATION... 
  POTENTIALLY ENDING THE GROWING SEASON IN NORTHERN IOWA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

IAZ023>028-033>039-044>050-150515-
/O.CON.KDMX.FR.Y.0005.110915T0600Z-110915T1300Z/
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION...
HAMPTON...ALLISON...WAVERLY...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO...
DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...
TOLEDO
408 PM CDT WED SEP 14 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY...

* TIMING...A COLD AIRMASS IS BUILDING INTO THE STATE...AND IS
  FORECAST TO BRING UNSEASONABLY COLD TEMPERATURES TO THE AREA
  TONIGHT. TEMPERATURES ARE EXPECTED TO DROP INTO THE MIDDLE 30S
  AROUND 3 OR 4 AM THURSDAY MORNING...AND CONTINUE THROUGH SHORTLY
  AFTER SUNRISE.

* TEMPERATURE...LOW TEMPERATURES TONIGHT ARE ANTICIPATED TO 
  RANGE FROM THE LOWER TO MIDDLE 30S. 

* IMPACTS...WIDESPREAD FROST MAY LEAD TO THE DAMAGE OF DELICATE
  CROPS AND OTHER SUSCEPTIBLE VEGETATION IF LEFT UNCOVERED. FROST
  MAY NOT BE VISIBLE DUE TO DRY AIR...BUT THE DAMAGE WILL STILL
  OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
992 
WWUS73 KDMX 150203
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
903 PM CDT WED SEP 14 2011

...HARD FREEZE POSSIBLE BY THURSDAY MORNING IN NORTHERN IOWA...

.AN UNSEASONABLY COLD CANADIAN AIR MASS IS FORECAST TO CONTINUE
TO MOVE INTO THE STATE TONIGHT. AS A RESULT...TEMPERATURES LATE
TONIGHT THROUGH THURSDAY MORNING ARE FORECAST TO REMAIN BELOW
FREEZING FOR AN EXTENDED PERIOD ACROSS FAR NORTHERN IOWA...
LEADING TO THE POTENTIAL FOR A HARD FREEZE IN SOME AREAS. IN
ADDITION...AREAS OF FROST COVERAGE...SOME SIGNIFICANT IS LIKELY OVER
PORTIONS OF CENTRAL TO NORTH CENTRAL IOWA. 

IAZ004>007-015>017-151015-
/O.CON.KDMX.FZ.W.0002.110915T0600Z-110915T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY
903 PM CDT WED SEP 14 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY...

* TIMING...A COLD AIRMASS IS BUILDING INTO THE STATE...AND IS 
  FORECAST TO BRING UNSEASONABLY COLD TEMPERATURES TO THE AREA 
  TONIGHT. TEMPERATURES WILL DROP BELOW FREEZING AROUND 3 OR 4 
  AM THURSDAY MORNING...AND REMAIN BELOW FREEZING UNTIL AFTER 
  SUNRISE. 

* TEMPERATURE...LOW TEMPERATURES TONIGHT ARE ANTICIPATED TO 
  RANGE IN THE UPPER 20S TO AROUND 30 DEGREES. 

* IMPACTS...AN EXTENDED PERIOD OF BELOW FREEZING TEMPERATURES 
  MAY LEAD TO DAMAGED CROPS AND OTHER DELICATE VEGETATION... 
  POTENTIALLY ENDING THE GROWING SEASON IN NORTHERN IOWA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

IAZ057>062-151015-
/O.EXA.KDMX.FR.Y.0005.110915T0600Z-110915T1300Z/
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
INCLUDING THE CITIES OF...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...NEWTON...GRINNELL
903 PM CDT WED SEP 14 2011

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY. 

* TIMING...A COLD AIRMASS IS BUILDING INTO THE STATE...AND IS
  FORECAST TO BRING UNSEASONABLY COLD TEMPERATURES TO THE AREA TONIGHT.
  TEMPERATURES ARE EXPECTED TO DROP INTO THE LOWER TO MIDDLE 30S
  AROUND 3 OR 4 AM THURSDAY MORNING...AND CONTINUE THROUGH SHORTLY
  AFTER SUNRISE.

* TEMPERATURE...LOW TEMPERATURES TONIGHT ARE ANTICIPATED TO 
  RANGE FROM THE LOWER TO MIDDLE 30S. 

* IMPACTS...WIDESPREAD FROST MAY LEAD TO THE DAMAGE OF DELICATE
  CROPS AND OTHER SUSCEPTIBLE VEGETATION IF LEFT UNCOVERED. FROST
  MAY NOT BE VISIBLE DUE TO DRY AIR...BUT THE DAMAGE WILL STILL
  OCCUR. THE GREATER DAMAGE WILL OCCUR OUTSIDE OF METRO AREAS
  OVERNIGHT TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

IAZ023>028-033>039-044>050-151015-
/O.CON.KDMX.FR.Y.0005.110915T0600Z-110915T1300Z/
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION...
HAMPTON...ALLISON...WAVERLY...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO...
DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...
TOLEDO
903 PM CDT WED SEP 14 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY...

* TIMING...A COLD AIRMASS IS BUILDING INTO THE STATE...AND IS 
  FORECAST TO BRING UNSEASONABLY COLD TEMPERATURES TO THE AREA 
  TONIGHT. TEMPERATURES ARE EXPECTED TO DROP INTO THE MIDDLE 30S 
  AROUND 3 OR 4 AM THURSDAY MORNING...AND CONTINUE THROUGH 
  SHORTLY AFTER SUNRISE. 

* TEMPERATURE...LOW TEMPERATURES TONIGHT ARE ANTICIPATED TO 
  RANGE FROM THE LOWER TO MIDDLE 30S. 

* IMPACTS...WIDESPREAD FROST MAY LEAD TO THE DAMAGE OF DELICATE 
  CROPS AND OTHER SUSCEPTIBLE VEGETATION IF LEFT UNCOVERED. 
  FROST MAY NOT BE VISIBLE DUE TO DRY AIR...BUT THE DAMAGE WILL 
  STILL OCCUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

REV
587 
WWUS73 KDMX 150827
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
327 AM CDT THU SEP 15 2011

...HARD FREEZE EXPECTED OVER PORTIONS OF NORTHERN IOWA THIS
MORNING...

.AN UNSEASONABLY COLD CANADIAN AIR MASS WILL BE IN PLACE ACROSS
CENTRAL IOWA THIS MORNING WITH NEAR TO BELOW FREEZING TEMPERATURES
IN PLACE EARLY TODAY. SIGNIFICANT DAMAGE TO SENSITIVE VEGETATION
WILL OCCUR IN SOME AREAS DESPITE SUB SURFACE TEMPERATURES
REMAINING QUITE WARM.

IAZ004>007-015>017-151300-
/O.CON.KDMX.FZ.W.0002.000000T0000Z-110915T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY
327 AM CDT THU SEP 15 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...TEMPERATURES EARLY THIS MORNING WILL RANGE FROM 27
  TO 33 DEGREES.

* IMPACTS...AN EXTENDED PERIOD OF BELOW FREEZING TEMPERATURES 
  MAY LEAD TO DAMAGED CROPS AND OTHER DELICATE VEGETATION... 
  POTENTIALLY ENDING THE GROWING SEASON IN NORTHERN IOWA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

IAZ023>028-033>039-044>050-057>062-151300-
/O.CON.KDMX.FR.Y.0005.000000T0000Z-110915T1300Z/
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION...
HAMPTON...ALLISON...WAVERLY...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO...
DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...
TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...
GRINNELL
327 AM CDT THU SEP 15 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...TEMPERATURES IN THE LOWER TO MIDDLE 30S CAN BE
  EXPECTED EARLY THIS MORNING.

* IMPACTS...WIDESPREAD FROST MAY LEAD TO THE DAMAGE OF DELICATE 
  CROPS AND OTHER SUSCEPTIBLE VEGETATION IF LEFT UNCOVERED. 
  FROST MAY NOT BE VISIBLE DUE TO DRY AIR...BUT THE DAMAGE WILL 
  STILL OCCUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
980 
WWUS73 KDMX 151302
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
802 AM CDT THU SEP 15 2011

...TEMPERATURES WILL QUICKLY RISE ABOVE FREEZING...

.AFTER A COLD NIGHT TEMPERATURES ARE EXPECTED TO RISE QUICKLY THIS
MORNING WITH THE HELP OF SOME SUNSHINE.

IAZ004>007-015>017-151415-
/O.EXP.KDMX.FZ.W.0002.000000T0000Z-110915T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY
802 AM CDT THU SEP 15 2011

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

AFTER READINGS IN THE UPPER 20S TO LOWER 30S OVERNIGHT...
TEMPERATURES WILL QUICKLY RISE INTO THE 40S BY MID MORNING.

$$

IAZ023>028-033>039-044>050-057>062-151415-
/O.EXP.KDMX.FR.Y.0005.000000T0000Z-110915T1300Z/
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION...
HAMPTON...ALLISON...WAVERLY...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO...
DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...
TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...
GRINNELL
802 AM CDT THU SEP 15 2011

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

TEMPERATURES WILL QUICKLY RISE INTO THE 40S THIS MORNING. THIS
COMBINED WITH A NORTH WIND AT 5 TO 10 MPH WILL END ANY FROST THREAT.

$$

FAB

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this freeze warning went out at Sep 14, 3:29 AM CDT, 23 minutes earlier.

Area forecast discussion, Sep 14, 3:29 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
329 AM CDT WED SEP 14 2011

.SHORT TERM /TODAY/...
PRIMARY CONCERNS TODAY WILL BE TEMP AND PRECIP TRENDS.  DIVERGENCE
IN RIGHT ENTRANCE REGION OF ND/MN/WI JET SEGMENT CONTINUES TO
ENHANCE LIGHT SHOWERS OVER NRN IA.  FARTHER SOUTH...MAINLY KINEMATIC
FORCING FROM NE/KS SHORT WAVE HAS PRODUCED LARGER AREA OF ELEVATED
CONVECTION THROUGH THE LOWER MO VALLEY.  OPERATIONAL MODELS ARE
FAIRLY CONSISTENT IN THEIR SIGNAL OF SWINGING THIS UVM JUST TO OUR
SOUTH OR BRUSHING SW SECTIONS BEFORE MATURING AROUND MIDDAY FROM MO
INTO IL.  THUS EXPECT ONLY MEASURABLE POTENTIAL TO BE THIS MORNING
SW WITH TRACE AMOUNTS FARTHER NORTH.  VARIOUS HIGHER RES WRF RUNS
ALSO SUPPORT THIS SCENARIO WITH 4-6 HOUR FASTER CORRECTION
NEEDED...TYPICAL LAG TIME AS IT SPINS UP ONGOING PRECIP.

08Z SURFACE ANALYSIS SHOWS LEADING TROUGH/WIND SHIFT ABOUT A THIRD
OF THE WAY THROUGH THE STATE WHILE TRUE COLD FRONT LOOKS TO
LAG...JUST ENTERING SIOUXLAND AREA INTO SRN MN.  FORECAST SOUNDINGS
SUGGEST LITTLE REBOUND TODAY IN THIS COLD ADVECTION WITH HIGHS NO
BETTER THAN THE UPPER 50S NORTH TO LOWER 60S SOUTH...LITTLE CHANGE
FROM GOING FORECAST.

.LONG TERM /TONIGHT THROUGH TUESDAY NIGHT/...MAIN FORECAST CONCERN
IS WITH FROST AND FREEZE POTENTIAL FOR TONIGHT INTO THURSDAY
MORNING.  MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGH FRIDAY AND
LEANED TOWARDS A BLEND OF THE NAM/GFS/SREF. SOME DISCREPANCIES
SHOW UP DURING THE WEEKEND AND INTO EARLY NEXT WEEK WITH TIMING OF
SHORTWAVES ACROSS THE REGION.

TONIGHT AND THURSDAY NIGHT...UPGRADED FREEZE WATCH TO A WARNING
ACROSS NORTHERN IOWA AND ISSUED A FROST ADV FURTHER SOUTH.
GENERALLY WHERE MIN TEMPS OF 34 OR LESS THIS EVENING WHICH WAS
HIGHWAY 30 NORTH. HOWEVER...CANNOT RULE OUT SOME FROST FURTHER
SOUTH...ESPECIALLY THE NISH VALLEY AND MAY NEED TO BE EXTENDED
FURTHER SOUTHWEST IF COOL TEMPS LOOK TO BE MOVE IN FASTER THAN
ONGOING FORECAST.

WEAK WAA AND THETA-E ADVECTION ALOFT DEVELOP ON THE BACKSIDE OF
THE SURFACE HIGH AS IT MOVES EAST THURSDAY NIGHT. HAVE INCREASED
CLOUD COVER WEST TO EAST ACROSS THE FORECAST AREA THURSDAY NIGHT
INTO FRIDAY AND LEFT OUT MENTION OF NEAR RECORD LOWS/FROST WITH
SLIGHTLY WARMER TEMPS. HAVE MENTION OF SOME SLIGHT POPS ACROSS THE
SOUTHWEST WITH WEAK ISENTROPIC IN THE AREA. HOWEVER...BUFR
SOUNDINGS DEPICTING A VERY DRY LAYER BELOW 700MB AND ANY PRECIP
FALLING WOULD BE TOUGH TO REACH THE GROUND.

FRIDAY THROUGH SUNDAY...WAA AND THETA-E ADVECTION CONTINUES FRIDAY
NIGHT INTO SATURDAY AHEAD OF A STRONGER SHORTWAVE CUTTING ACROSS THE
DAKOTAS. GOOD MOISTURE TRANSPORT INTO THE REGION BUT ISENTROPIC LIFT
DOES NOT LOOK TOO IMPRESSIVE DURING THIS TIME FRAME.
REGARDLESS...LOOKS LIKE AN EXTENDED PERIOD OF LIGHT SHOWERY ACTIVITY
LATE FRIDAY NIGHT INTO SATURDAY NIGHT WITH THE SLOW MOVING
SHORTWAVE. AS A RESULT...BUMPED POPS UP FROM 12Z SAT THROUGH 12Z
SUN. WENT A LITTLE COOLER FOR MAX TEMPS SATURDAY WITH MORE CLOUD
COVER AND PRECIP CHANCES MENTIONED.

A COLD FRONT AND TROUGH LOOK TO PUSH ACROSS THE REGION ON SUNDAY.
THE ECMWF SEEMS TO WASH OUT THE COLD FRONT BY 00Z MONDAY ACROSS
THE STATE AND THE GFS HAS SIMILAR SOLUTION JUST A BIT STRONGER ON
THE COLD FRONT. BY TUESDAY...THE ECMWF HAS ANOTHER STRONGER UPPER
LOW TO MOVE ACROSS THE REGION WHILE THE GFS IS FURTHER NORTH AND
FASTER WITH ITS PROGRESSION. SOMETHING TO MONITOR AS THIS SYSTEM
SEEMS TO HAVE BEST POTENTIAL FOR SEVERE STORMS WITH A BIT MORE
INSTABILITY AND SOME SHEAR PRESENT.

&&

.AVIATION...14/06Z
LITTLE CHANGES FROM PREVIOUS DISCUSSION...MAIN CONCERNS THIS PERIOD
WILL BE MIXING WINDS TOWARD 12Z AND THROUGH 23Z ON THE 14TH. CLOUDS
WILL BE ON THE INCREASE BUT WILL REMAIN VFR WITH SCT025-040 FROM 13Z
THROUGH 21Z AS PBL INCREASES IN HT TOWARD END OF PERIOD. WINDS WILL
MIX QUICKLY AOA 13Z AS OFF THE DECK 15-25KT WINDS MAY OVERCOME VERY
SHALLOW INVERSION. NEGATIVE VV OF 3 TO 6 MB/SEC WILL PROMOTE
OVERTURNING...EVEN IN THE EARLY MORNING HOURS AFT SUNRISE. FROM
THERE...MORE TYPICAL BOUNDARY LAYER GROWTH WILL TAP INTO NEARLY
STEADY WIND FIELD AND RESULT IN 18 TO 24 KT GUSTS INTO THE AFTERNOON
HOURS. WITH LESSENING DAYLIGHT...PBL SHOULD BEGIN TO DECOUPLE BY
23Z...THUS HAVE DROPPED GUSTS AT THAT TIME. WINDS WILL RELAX AFT
00Z...AS HIGH SETTLES INTO AREA. CLOUDS WILL ALSO LESSEN AND GO SCT
TOWARD 00Z. WINDS BECOME LIGHT NW 4 TO 7 KTS AFT 02Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 1 AM TO 8 AM CDT THURSDAY FOR BLACK HAWK-
BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD-FRANKLIN-GREENE-
GRUNDY-HAMILTON-HARDIN-HUMBOLDT-MARSHALL-POCAHONTAS-SAC-STORY-
TAMA-WEBSTER-WRIGHT.

FREEZE WARNING FROM 1 AM TO 8 AM CDT THURSDAY FOR CERRO GORDO-
EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH.

&&

SHORT TERM...SMALL
LONG TERM...PODRAZIK
AVIATION...REV
Hazardous weather outlook, Sep 13, 4:48 AM CDT, 23 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
448 AM CDT TUE SEP 13 2011

IAZ004>007-015>017-141045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
448 AM CDT TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FREEZE WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS. AN EXTENDED PERIOD OF BELOW FREEZING TEMPERATURES
IS EXPECTED OVERNIGHT WEDNESDAY NIGHT INTO THURSDAY
MORNING...LEADING TO THE POTENTIAL FOR A HARD FREEZE ACROSS
NORTHERN IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-141045-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
448 AM CDT TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PATCHY FROST IS POSSIBLE LATE WEDNESDAY NIGHT INTO THURSDAY
MORNING...WITH THE POTENTIAL FOR AN EXTENDED PERIOD OF BELOW
FREEZING TEMPERATURES FOR AREAS GENERALLY NORTH OF HIGHWAY 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 3:52 AM CDTFrost AdvisoryDMXAudubon, Black Hawk, Boone, Bremer, Butler, Calhoun and 20 more28 hr

Nearby

Freeze Warnings in Iowa, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.